Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 121, NWS Austin/San Antonio, TX

July 7, 20094 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jul 7, 2009, 7:53 PM CDT for 4 counties in Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2009, 7:53 PM CDT (00:53 UTC)
Expired
Jul 7, 2009, 8:11 PM CDT
In force
18 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Atascosa County, TX, Bexar County, TX, Frio County, TX, Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 98 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2979 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 080053
SVREWX
TXC013-029-163-325-080145-
/O.NEW.KEWX.SV.W.0121.090708T0053Z-090708T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
753 PM CDT TUE JUL 7 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ATASCOSA COUNTY...
  SOUTHWESTERN BEXAR COUNTY...
  NORTHEASTERN FRIO COUNTY...
  SOUTHEASTERN MEDINA COUNTY...

* UNTIL 845 PM CDT.

* AT 752 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LYTLE...OR
  9 MILES SOUTHEAST OF CASTROVILLE...AND MOVING SOUTH AT 15 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE NATALIA AND DEVINE.

LAT...LON 2902 9872 2909 9899 2928 9886 2920 9866
TIME...MOT...LOC 0053Z 019DEG 12KT 2925 9879

$$
1 follow-up statement
000 
WWUS54 KEWX 080111
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
811 PM CDT TUE JUL 7 2009

TXC013-029-163-325-080121-
/O.CAN.KEWX.SV.W.0121.000000T0000Z-090708T0145Z/
BEXAR TX-MEDINA TX-ATASCOSA TX-FRIO TX-
811 PM CDT TUE JUL 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRIO...
NORTHWESTERN ATASCOSA...SOUTHEASTERN MEDINA AND SOUTHWESTERN BEXAR
COUNTIES IS CANCELLED...

THE THUNDERSTORMS HAS RAPIDLY WEAKENED BELOW SEVERE LEVELS. GUSTY 
WINDS CAN STILL BE EXPECTED. 

LAT...LON 2902 9872 2909 9899 2928 9886 2920 9866
TIME...MOT...LOC 0111Z 019DEG 12KT 2919 9881

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:36 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 7, 6:36 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
636 PM CDT TUE JUL 7 2009

.AVIATION...
ISOLATED TO WIDELY SCATTERED SHRA/TSRA THIS EVENING AND WILL GO
WITH VCSH/VCTS AND CB MENTIONS AT THE TAF SITES THROUGH 03Z. VFR
SKIES WILL PREVAIL. S TO SE WINDS AT 5 TO 10 KTS WILL RETURN BY
WEDNESDAY TO ALL OF SOUTH CENTRAL TEXAS. SOME WIND GUSTS TO 35 KTS
ARE POSSIBLE IN AND NEAR TSRA.

&&

.PREV DISCUSSION... /ISSUED 353 PM CDT TUE JUL 7 2009/

DISCUSSION...
A STRONG UPPER HIGH BEGINS BUILDING BACK OVER TEXAS WEDNESDAY,
WITH THE HIGH CENTER IN TEXAS BY THURSDAY. THE UPPER HIGH EXPANDS
TO COVER ALL OF THE SOUTHERN U.S. MONDAY. HOWEVER, THE TROUGH THAT
IS PASSING OVER SOUTH TEXAS TODAY IS EXPECTED TO DEEPEN OVER THE
SOUTHEAST STATES THURSDAY AND BECOME CUT OFF FROM THE WESTERLY
FLOW IN THE NORTHEAST GULF OF MEXICO. AT THAT TIME IT IS EXPECTED
TO MERGE WITH AN UPPER TROPOSPHERIC TROUGH IN THE EASTERLIES AND
DRIFT WEST ACROSS THE CENTRAL GULF INTO MEXICO. WITH POSITIONING
AND TIMING JUST RIGHT WE COULD RECEIVE ISOLATED SHOWER ACTIVITY
OVER THE COUNTIES CLOSEST TO THE COAST ON MONDAY. BUT UNTIL THEN
BEING ON THE SUBSIDENT SIDE OF THE UPPER TROF WILL SUPPRESS
ATMOSPHERIC LIFTING, KEEPING TEMPS NEAR 100 THROUGH THE PERIOD.
HEAT INDICES, IF NOT THE ACTUAL AIR TEMPERATURE, WILL RISE ABOVE 105
FOR A BRIEF PERIOD EACH AFTERNOON OVER SOUTH CENTRAL TEXAS. THE
OVERNIGHT LOWS WILL FALL BELOW 80 DEGREES EACH NIGHT DUE TO A
FLAT SURFACE GRADIENT AND MOSTLY CLEAR SKIES. THE EXCEPTION AT
THIS TIME IS DEL RIO. THE OVERNIGHT LOWS AT DEL RIO ARE NOT
EXPECTED TO CONSISTENTLY STAY AT OR ABOVE 80 DEGREES THIS PERIOD.

BELOW ARE THE RECORD HIGHS AND WARMEST OVERNIGHT LOW TEMPERATURES
FOR THE NEXT 3 DAYS.

JULY 8TH   RECORD HIGHS    HIGHEST MINS
DEL RIO      105 1939       79 1998
SAN ANTONIO  105 1939       79 1994
A. BERGSTROM 102 1956       80 1994
CAMP MABRY   105 1939       79 1994

JULY 9TH   RECORD HIGHS    HIGHEST MINS
DEL RIO      108 1939        79  2005
SAN ANTONIO  105 1939        79  1979
A. BERGSTROM 102 1956        79  1995
CAMP MABRY   105 1925        78  1998

JULY 10TH  RECORD HIGHS   HIGHEST MINS
DEL RIO      104 1998        82  1939
SAN ANTONIO  102 1917        79  1939
A. BERGSTROM 103 1954        79  1993
CAMP MABRY   105 1917        79  1998

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              78 102  78 104  77 /  20  -    0  -   -
AUSTIN BERGSTROM INTL AIRPORT  75 104  75 104  75 /  20  -    0  -   -
NEW BRAUNFELS MUNI AIRPORT     74 101  73 101  74 /  20  -    0  -   -
BURNET MUNI AIRPORT            74 100  76 103  76 /  20  -    0  -   -
DEL RIO INTL AIRPORT           78 106  80 107  79 /  10  -   -   -   -
GEORGETOWN MUNI AIRPORT        74  99  77 102  77 /  20  -    0  -   -
HONDO MUNI AIRPORT             74 103  75 100  75 /  30  -   -   -   -
SAN MARCOS MUNI AIRPORT        75 100  75 101  75 /  20  -    0  -   -
LA GRANGE - FAYETTE REGIONAL   74  96  75 100  75 /  30  -   -   -   -
SAN ANTONIO INTL AIRPORT       76 101  78 102  77 /  30  -   -   -   -
STINSON MUNI AIRPORT           75 102  76 103  77 /  30  -   -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

03/04
Hazardous weather outlook, Jul 7, 10:19 AM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1019 AM CDT TUE JUL 7 2009

TXZ171>173-183>194-202>209-217>225-228-081530-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1019 AM CDT TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HOT CONDITIONS WILL RETURN...ESPECIALLY THURSDAY THROUGH SATURDAY.
HEAT ADVISORIES MAY BE ISSUED IF THE COMBINATION OF HEAT AND
HUMIDITY PRODUCE OPPRESSIVE HEAT STRESS CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 7, 5:28 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
528 PM CDT TUE JUL 7 2009

TXZ203-204-072300-
MEDINA-UVALDE-
528 PM CDT TUE JUL 7 2009

...A STRONG THUNDERSTORM WAS AFFECTING MEDINA AND UVALDE COUNTIES...

AT 527 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
6 MILES SOUTHWEST OF DHANIS...OR 13 MILES SOUTHWEST OF HONDO...
MOVING SOUTHEAST AT 20 MPH.

PEOPLE IN SOUTHEASTERN UVALDE AND SOUTHWESTERN MEDINA COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 7, 5:46 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
546 PM CDT TUE JUL 7 2009

TXZ205-072315-
BEXAR-
546 PM CDT TUE JUL 7 2009

...A STRONG THUNDERSTORM WAS AFFECTING BEXAR COUNTY...

AT 545 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR FAIR OAKS RANCH...MOVING SOUTH AT 10 MPH.

PEOPLE IN NORTHERN BEXAR COUNTY...INCLUDING THE FOLLOWING
LOCATIONS...FAIR OAKS RANCH...LEON SPRINGS...THE DOMINION...SHAVANO
PARK AND CROSS MOUNTAIN...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 7, 6:59 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
659 PM CDT TUE JUL 7 2009

TXZ205-080030-
BEXAR-
659 PM CDT TUE JUL 7 2009

...A STRONG THUNDERSTORM WAS AFFECTING BEXAR COUNTY...

AT 658 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR SEA WORLD...OR 11 MILES WEST OF SAN ANTONIO...MOVING SOUTH AT 10
MPH.

PEOPLE IN WESTERN BEXAR COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
SEA WORLD AND LACKLAND AFB...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 7, 7:31 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
731 PM CDT TUE JUL 7 2009

TXZ202-203-217-218-080130-
KINNEY-MAVERICK-UVALDE-ZAVALA-
731 PM CDT TUE JUL 7 2009

...A STRONG THUNDERSTORM WAS AFFECTING KINNEY...MAVERICK...UVALDE AND
ZAVALA COUNTIES...

AT 728 PM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
12 MILES NORTHWEST OF LA PRYOR...5 MILES SOUTHWEST OF BRACKETTVILLE
AND 15 MILES NORTHEAST OF EAGLE PASS...MOVING SOUTH AT 20 MPH.

PEOPLE IN MAVERICK...SOUTHERN KINNEY...SOUTHWESTERN UVALDE AND
WESTERN ZAVALA COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...WASHER
AND LA PRYOR...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:14 PM CDTSevere Thunderstorm WarningEWXBexar, Medina46 min
Jul 7, 8:23 PM CDTSevere Thunderstorm WarningEWXMaverick43 min
Jul 8, 4:11 AM CDTHeat AdvisoryEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, DeWitt and 18 more72 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.